Alert archive / North Dakota / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Bismarck, ND

September 4, 201717 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 4, 2017, 2:45 AM MDT for 17 counties in North Dakota. It took effect at Sep 4, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2017, 2:45 AM MDT (08:45 UTC)
In effect from
Sep 4, 2017, 1:00 PM MDT
Expired
Sep 4, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Renville County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 167 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS83 KBIS 040845
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
345 AM CDT Mon Sep 4 2017

...RED FLAG WARNING IS IN EFFECT FROM EARLY MONDAY AFTERNOON
THROUGH EARLY MONDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY
ACROSS WESTERN AND PARTS OF CENTRAL NORTH DAKOTA...

.Red Flag conditions will develop today due to the combination of
northwest winds sustained to around 25 mph with gusts to 35 mph, 
and low humidity of 18 to 23 percent. Conditions will improve 
early Monday evening. 

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-041645-
/O.UPG.KBIS.FW.A.0006.170904T1900Z-170905T0100Z/
/O.NEW.KBIS.FW.W.0006.170904T1900Z-170905T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
345 AM CDT Mon Sep 4 2017 /245 AM MDT Mon Sep 4 2017/

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG NORTHWEST
WINDS AND LOW AFTERNOON HUMIDITY...

The National Weather Service in Bismarck has issued a Red Flag
Warning, which is in effect from 2 PM CDT /1 PM MDT/ this
afternoon to 8 PM CDT /7 PM MDT/ this evening. This replaces the 
Fire Weather Watch. 

* AFFECTED AREA...Western and portions of central North Dakota. 
 
* WIND...Northwest sustained to 25 mph with gusts as high as 35
  mph. 

* HUMIDITY...Minimum relative humidity of 18 to 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NH/TWH
5 follow-up statements
458 
WWUS83 KBIS 041139
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
639 AM CDT Mon Sep 4 2017

...RED FLAG WARNING IS IN EFFECT FROM EARLY MONDAY AFTERNOON
THROUGH EARLY MONDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY
ACROSS WESTERN AND PARTS OF CENTRAL NORTH DAKOTA...

.Red Flag conditions will develop today due to the combination of
northwest winds sustained to around 25 mph with gusts to 35 mph,
and low humidity of 18 to 23 percent. Conditions will improve
early Monday evening.

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-041945-
/O.CON.KBIS.FW.W.0006.170904T1900Z-170905T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
639 AM CDT Mon Sep 4 2017 /539 AM MDT Mon Sep 4 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM CDT /1 PM MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG
NORTHWEST WINDS AND LOW AFTERNOON HUMIDITY...

* AFFECTED AREA...Western and portions of central North Dakota.

* WIND...Northwest sustained to 25 mph with gusts as high as 35 
  mph.

* HUMIDITY...Minimum relative humidity of 18 to 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
twh
145 
WWUS83 KBIS 041731
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1231 PM CDT Mon Sep 4 2017

...RED FLAG WARNING IS IN EFFECT FROM EARLY MONDAY AFTERNOON
THROUGH EARLY MONDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY
ACROSS WESTERN AND PARTS OF CENTRAL NORTH DAKOTA...

.Northwest winds sustained at 20 to 30 mph with gusts to 35 mph at 
times had already developed across the region. Temperatures were 
climbing slowly, and relative humidity values should begin to 
approach the 25 percent mark during the early afternoon hours. 
Critical fire weather conditions are expected from early afternoon 
into the early evening hours today, with relative humidity values 
ranging from around 18-25 percent.


NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-050100-
/O.CON.KBIS.FW.W.0006.170904T1900Z-170905T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
1231 PM CDT Mon Sep 4 2017 /1131 AM MDT Mon Sep 4 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR STRONG NORTHWEST WINDS AND LOW AFTERNOON
HUMIDITY...

* AFFECTED AREA...Western and portions of central North Dakota.

* WIND...Northwest sustained to 25 mph with gusts as high as 35 
  mph.

* HUMIDITY...Minimum relative humidity of 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JV
175 
WWUS83 KBIS 042032
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
332 PM CDT Mon Sep 4 2017

...RED FLAG WARNING IS IN EFFECT FROM EARLY MONDAY AFTERNOON
THROUGH EARLY MONDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY
ACROSS WESTERN AND PARTS OF CENTRAL NORTH DAKOTA...

.A Red Flag Warning is in effect for western and portions of 
north central North Dakota into early this evening.

Northwest winds sustained at 20 to 30 mph with gusts as high as 45 
mph at times had developed this afternoon across the region. 
Temperatures were climbing slowly, and relative humidity values were 
ranging between 25-35 percent as of 2 pm cdt. Relative humidity 
values could lower a bit late this afternoon and early evening 
before they begin to recover, but the strong and gusty winds should 
persist into the early evening. Thus critical fire weather 
conditions are expected to continue into the early evening hours 
today.

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-050100-
/O.CON.KBIS.FW.W.0006.000000T0000Z-170905T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
332 PM CDT Mon Sep 4 2017 /232 PM MDT Mon Sep 4 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR STRONG NORTHWEST WINDS AND LOW AFTERNOON
HUMIDITY...

* AFFECTED AREA...Western and portions of central North Dakota.

* WIND...Northwest sustained to 25 mph with gusts as high as 35 
  mph.

* HUMIDITY...Minimum relative humidity of 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JV
661 
WWUS83 KBIS 042320
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
620 PM CDT Mon Sep 4 2017

...RED FLAG WARNING IS IN EFFECT FROM THROUGH THE EARLY EVENING 
FOR STRONG WINDS AND LOW HUMIDITY ACROSS WESTERN AND PARTS OF 
CENTRAL NORTH DAKOTA...

.A Red Flag Warning is in effect for western and portions of
north central North Dakota into early this evening.

Northwest winds sustained at 20 to 30 mph with gusts as high as
45 mph at times and relative humidity values ranging between 
18-30 percent are expected to continue through the next couple of
hours. 

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-050100-
/O.CON.KBIS.FW.W.0006.000000T0000Z-170905T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
620 PM CDT Mon Sep 4 2017 /520 PM MDT Mon Sep 4 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR STRONG NORTHWEST WINDS AND LOW AFTERNOON
HUMIDITY...

* AFFECTED AREA...Western and portions of central North Dakota.

* WIND...Northwest sustained to 25 mph with gusts as high as 35 
  mph.

* HUMIDITY...Minimum relative humidity of 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
AJ
936 
WWUS83 KBIS 050112
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
812 PM CDT Mon Sep 4 2017

...RED FLAG WARNING HAS EXPIRED...

.Gusty winds continue but have diminished from earlier peaks and
relative humidity continues to rise. Therefore, the Red Flag
Warning has been allowed to expire.

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-050215-
/O.EXP.KBIS.FW.W.0006.000000T0000Z-170905T0100Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
812 PM CDT Mon Sep 4 2017 /712 PM MDT Mon Sep 4 2017/

...RED FLAG WARNING HAS EXPIRED FOR STRONG NORTHWEST WINDS AND
LOW AFTERNOON HUMIDITY...

Gusty winds continue but have diminished from earlier peaks and
relative humidity continues to rise. Therefore, the Red Flag
Warning has been allowed to expire.

$$
AJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 4, 2:21 AM MDT, 24 minutes earlier.

Area forecast discussion, Sep 4, 2:21 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
321 AM CDT Mon Sep 4 2017

.SHORT TERM...(Today and tonight)

Issued at 321 AM CDT Mon Sep 4 2017

Forecast highlights in the short term period will be cooler
temperatures and gusty winds. Critical fire weather conditions are
also expected across the west today (see Fire Weather section
below for further information).

Currently, strong northwest flow aloft between a persistent ridge
of high pressure across the western U.S. and deep low pressure
over Hudson Bay. An embedded S/WV within the flow is bringing a
line of showers into the Northern Plains and an increase in
clouds. This feature will quickly push southeast with most if not
all precipitation ending by 12Z.

Ridge of surface high pressure builds southeast into the region
today. Pressure rises/gradient forcing will see breezy northwest
winds once again across North Dakota. Bufkit analysis shows
20-25Kts right off the surface, with 30kt up to 35kt winds within
the mixed layer. Border line advisory criteria so will pass on
wind headlines. A few observation points will likely see advisory
level winds, just not expecting these to be widespread or being
observed every hour. If needed the day crew can hoist headlines if
winds materialize stronger than we think early this morning.

CAA today results in cool daytime highs, upper 60s to lower 70s,
which is 5-10 degrees below normal for early September. Winds
taper off this evening but will remain at 5-10 mph overnight
east. Lows mainly in the 40s with dry air advection this
afternoon and the lower Tds lingering tonight.

.LONG TERM...(Tuesday through Sunday)

Issued at 321 AM CDT Mon Sep 4 2017

A northwest flow pattern remains across the Northern Plains
through the work week. By next weekend the pattern breaks down and
we will transition to more zonal. Resultant weather will see
continued cool temperatures for Tuesday, then a slow warming trend
through the week. Dry conditions until later in the week and next
weekend when the zonal flow will possibly bring through some
forcing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)

Issued at 107 AM CDT Mon Sep 4 2017

VFR conditions at all TAF sites through the forecast period.
Strong north to northwest winds will develop at all TAF sites mid
to late morning and continue through the early evening. A VCSH at
KISN and KMOT through 12 UTC.

&&

.FIRE WEATHER...

Issued at 321 AM CDT Mon Sep 4 2017

The Fire Weather Watch has been upgraded to a Red Flag Warning
for western and portions of central North Dakota for today.

Critical fire weather conditions will materialize again today.
Northwest winds sustained at 20-30 mph with gusts to 30-35 mph are
expected to develop this morning and continue through early this
evening. Cooler temperatures with highs around 70F. Much drier
air is forecast to spread into western ND this afternoon
associated with an area of high pressure in Canada. This will
result in humidities lowering into the upper teens to mid 20s
range over the western third of the state. Red flag condition are
thus expected from early this afternoon through early this
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM CDT /1 PM MDT/ this afternoon to 8 PM
CDT /7 PM MDT/ this evening for NDZ001>003-009>011-017>019-021-
031>033-040-041-043-044.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
FIRE WEATHER...NH
Hazardous weather outlook, Sep 4, 12:02 AM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
102 AM CDT Mon Sep 4 2017

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-050615-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
102 AM CDT Mon Sep 4 2017 /1202 AM MDT Mon Sep 4 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Fire Weather Watch is in effect from early Monday afternoon
through early Monday evening. Low humidity values from the upper
teens to low 20s along with gusty northwest winds to 35 mph are
expected. See www.weather.gov/bis for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-020-022-023-025-034>037-042-045>048-050-051-
050615-
Bottineau-Rolette-McHenry-Pierce-Oliver-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
102 AM CDT Mon Sep 4 2017 /1202 AM MDT Mon Sep 4 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.